Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 100, NWS La Crosse, WI

August 1, 2014Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2014, 2:22 PM CDT for Adams County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 2:22 PM CDT (19:22 UTC)
Expired
Aug 1, 2014, 2:45 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Adams County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS53 KARX 011922
SVRARX
WIC001-011945-
/O.NEW.KARX.SV.W.0100.140801T1922Z-140801T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ADAMS COUNTY IN CENTRAL WISCONSIN...

* UNTIL 245 PM CDT

* AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF WESTFIELD...OR 11 MILES EAST OF FRIENDSHIP...MOVING
  SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL ADAMS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...THE
  SHIP ROCK WAYSIDE...HIGHWAY 21 AND COUNTY G AND COUNTY ROADS G AND
  M.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4400 8969 4411 8960 4391 8960
TIME...MOT...LOC 1922Z 322DEG 12KT 4401 8960 

HAIL...1.00IN
WIND...<50MPH

$$

SHEA
2 follow-up statements
770 
WWUS53 KARX 011929
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT FRI AUG 1 2014

WIC001-011945-
/O.CON.KARX.SV.W.0100.000000T0000Z-140801T1945Z/
ADAMS WI-
229 PM CDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EAST CENTRAL ADAMS COUNTY...

AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF WESTFIELD...OR 10 MILES EAST OF FRIENDSHIP...MOVING SOUTHEAST AT 
10 MPH. THE STORM WAS NEAR THE ADAMS...WAUSHARA AND MARQUETTE COUNTY 
LINES.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
THE SHIP ROCK WAYSIDE...HIGHWAY 21 AND COUNTY G AND COUNTY ROADS G
AND M.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4400 8969 4411 8960 4391 8960
TIME...MOT...LOC 1928Z 331DEG 10KT 4400 8961 

HAIL...1.00IN
WIND...<50MPH

$$

SHEA
738 
WWUS53 KARX 011943
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT FRI AUG 1 2014

WIC001-011952-
/O.EXP.KARX.SV.W.0100.000000T0000Z-140801T1945Z/
ADAMS WI-
243 PM CDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS COUNTY WILL
EXPIRE AT 245 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE ON TIME.

LAT...LON 4400 8969 4411 8960 4391 8960
TIME...MOT...LOC 1940Z 322DEG 12KT 4400 8961 

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:42 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 1, 12:42 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT FRI AUG 1 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT FRI AUG 1 2014

MAIN FORECAST CONCERNS FOR TODAY ARE ON THE POTENTIAL FOR ISOLATED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON.

A BROAD LOW PRESSURE SYSTEM CENTERED NEAR JAMES BAY WILL START TO
LIFT NORTHEAST TODAY. MEANWHILE A SHORTWAVE TROUGH WILL DROP SOUTH
OUT OF SOUTHERN ONTARIO/NORTHERN MINNESOTA TODAY BRINGING SHOWERS
AND THUNDERSTORMS TO THE REGION. 0-1 KM MLCAPE VALUES CLIMB INTO
THE 1500 TO 2000 J/KG RANGE AHEAD OF THE TROUGH. AMPLE CAPE NOTED
IN THE HAIL GROWTH ZONE TO SUPPORT MARGINALLY SEVERE HAIL. 0-6 KM
BULK SHEAR VALUES ARE RATHER WEAK IN THE 15 TO 20 KT RANGE.
CONSIDERING THE CAPE AND SHEAR VALUES...THE MOST LIKELY STORM MODE
WOULD BE MULTICELL STORMS WITH THE STRONGEST CELLS POSSIBLY
PRODUCING SOME LARGE HAIL. CANNOT RULE OUT SOME GUSTY WINDS AS THE
STORMS COLLAPSE WITH FORECAST SOUNDINGS SHOWING A DRY SUB CLOUD
LAYER...RESEMBLING A SMALL INVERTED V TYPE SOUNDING. FORECAST
MODELS ARE GOOD AGREEMENT DEVELOPING AN AREA OF SHOWERS AND
THUNDERSTORMS OVER PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN THIS AFTERNOON WITH THIS ACTIVITY GRADUALLY PUSHING
SOUTH THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING HOURS.
WOULD EXPECT TO SEE BRIEF HEAVY DOWNPOURS WITH THE STORMS AND
POSSIBLY SOME HAIL RANGING IN SIZE FROM PEA TO POSSIBLY QUARTER
SIZE OR A LITTLE LARGER IF MORE CAPE BUILDS THIS AFTERNOON. THIS
ACTIVITY WILL GRADUALLY WANE DURING THE EVENING HOURS AS IT SLIDES
SOUTH. AREAS OF FOG WILL BE A CONCERN TONIGHT OVER VALLEY
LOCATIONS AND CENTRAL WISCONSIN AS WINDS DIMINISH IN THE EVENING.
WINDS WILL BE NEARLY CALM AT THE SURFACE TONIGHT AND LIGHT THROUGH
10 KFT. THESE LIGHT WINDS COMBINED WITH ANY RAIN THAT FALLS THIS
AFTERNOON AND EVENING WILL CREATE FAVORABLE CONDITIONS FOR FOG
DEVELOPMENT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 341 AM CDT FRI AUG 1 2014

UPPER RIDGING BUILDS INTO THE FORECAST AREA ON SATURDAY.
HOWEVER...FORECAST  SOUNDINGS  SHOW SURFACE BASED CAPE VALUES
CLIMBING TO AROUND 800 J/KG. NOT SEEING A LOT OF SUPPORT FOR
SHOWERS AND STORMS SATURDAY AFTERNOON WITH WEAK SUBSIDENCE OVER
THE REGION BUT CANNOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM
OVER PORTIONS OF SOUTHWEST WISCONSIN INTO EXTREME NORTHEAST IOWA
WITH WEAK SURFACE CONVERGENCE OVER THESE AREAS. NORTHWEST FLOW
THEN RETURNS TO THE REGION ON SUNDAY AS A WEAK COLD FRONT SLIDES
INTO THE AREA FROM THE NORTHERN PLAINS. FORECAST MODELS ARE
SHOWING SOME DIFFERENCES IN TIMING THIS FRONT INTO THE FORECAST
AREA. THE NAM IS THE QUICKEST BRINGING THE FRONT THROUGH DURING
THE DAY ON SUNDAY PRODUCING SHOWERS ANDS STORMS ACROSS MUCH OF THE
FORECAST AREA. THE ECMWF IS A LITTLE SLOWER BRINGING THE BOUNDARY
IN SUNDAY EVENING INTO MONDAY MORNING. THE BOUNDARY STARTS TO
SLOW AS IT APPROACHES THE INTERSTATE 90 CORRIDOR AND COULD
POSSIBLY STALL OVER THE AREA. SEVERAL WEAK SHORTWAVES THEN MOVE
OVER THE REGION SUNDAY NIGHT THROUGH TUESDAY AND INTERACT WITH THE
BOUNDARY BRINGING CHANCES FOR SHOWERS AND STORMS TO THE AREA.

LOW PRESSURE LOOKS TO DEVELOP OVER THE CENTRAL PLAINS TUESDAY NIGHT
INTO WEDNESDAY. THE BIG QUESTION IS WHERE WILL A WARM FRONT SET
UP ACROSS THE UPPER MIDWEST. THE ECMWF SHOWS THE FRONT STRETCHING
FROM SOUTHERN SOUTH DAKOTA...SOUTHEAST THROUGH CENTRAL IOWA INTO
CENTRAL ILLINOIS. THIS SOLUTION IS THE OUTLIER AT THIS POINT WITH
THE GFS/GEM SHOWING THE FRONT MUCH FURTHER TO THE NORTH...NEAR OR
JUST NORTH OF THE INTERSTATE 90 CORRIDOR. WILL HAVE TO KEEP A VERY
CLOSE EYE ON THIS FRONT AS IT WILL HAVE A HUGE IMPACT ON WHERE THE
SHOWER AND THUNDERSTORM ACTIVITY OCCURS. HAVE LEANED MORE TOWARD
THE GFS/GEM SOLUTION FOR THE TUESDAY INTO WEDNESDAY TIMEFRAME.
SHOWERS AND THUNDERSTORMS CHANCES LINGER THROUGH THE END OF NEXT
WEEK AS SEVERAL DISTURBANCES CONTINUE TO IMPACT THE REGION IN
NORTHWEST FLOW ALOFT. TEMPERATURES LOOK TO REMAIN BELOW NORMAL
THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1242 PM CDT FRI AUG 1 2014

ANOTHER DAY OF DIURNAL CUMULUS TO FOLLOW BUT VFR CONDITIONS WILL
PREVAIL OUTSIDE OF SPOTTY CONVECTION.

JUST WATCHING CUMULUS GET GOING AROUND MID DAY BUT SURFACE
FLOW/CONVERGENCE IS SO WEAK...HARD TO FIND A FOCUS. SHORT WAVE
TROUGH ROTATING ACROSS WESTERN GREAT LAKES TODAY MIGHT GENERATE
ENOUGH RESPONSE FOR MORE WIDESPREAD THUNDERSTORMS...ESPECIALLY ALONG
AND NORTHEAST OF INTERSTATE 94. DECIDED TO BE A BIT MORE OPTIMISTIC
AND WENT WITH LESS COVERAGE AT TAF SITES TODAY BUT WILL HAVE TO
MONITOR RADAR TRENDS.

IN ANY EVENT...CONVECTION SHOULD WAIN THIS EVENING WITH FOG FORMING
IN AREAS WHERE IT RAINED. THIS WILL LIKELY DETERMINE EXTENT OF
VALLEY FOG AS WELL BUT KEPT TEMPO CONDITIONS AT KLSE AS WE MIGRATE
INTO FAVORED VALLEY FOG CLIMATOLOGY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...SHEA
Hazardous weather outlook, Aug 1, 4:38 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT FRI AUG 1 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
438 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW OF THESE THUNDERSTORMS MAY PRODUCE HAIL OF 1 INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER
PORTIONS OF CENTRAL AND SOUTHWEST WISCONSIN. SEVERE WEATHER IS
NOT EXPECTED.

FROM SUNDAY THROUGH THURSDAY...A FRONT WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO
DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.
HOWEVER...ANY HAIL OR WIND GUST REPORTS WOULD BE APPRECIATED THIS
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Aug 1, 2:15 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI AUG 1 2014

WIZ044-012015-
ADAMS-
215 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ADAMS COUNTY...

AT 213 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF
FRIENDSHIP...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD PRODUCE
LOTS OF SMALL HAIL OVER THE NEXT HOUR ALONG WITH A QUICK HALF TO ONE
INCH OF RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 21 AND COUNTY G...COUNTY ROADS G AND M...COUNTY ROADS E AND
G...THE SHIP ROCK WAYSIDE AND THE PRESTON CLIFFS.

LAT...LON 4400 8978 4402 8977 4411 8961 4410 8960
      4404 8959 4378 8960
TIME...MOT...LOC 1913Z 322DEG 12KT 4402 8962

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:42 PM CDTSpecial Weather StatementARXClark48 min
Aug 1, 2:15 PM CDTSpecial Weather StatementARXAdams60 min
Aug 1, 4:18 PM CDTSevere Thunderstorm WarningARXAdams, Juneau57 min
Aug 1, 4:57 PM CDTSpecial Weather StatementARXPepin33 min
Aug 1, 5:13 PM CDTSpecial Weather StatementARXJackson32 min
Aug 1, 5:34 PM CDTAreal Flood AdvisoryARXAdams3 hr
Aug 1, 5:47 PM CDTSpecial Weather StatementARXJuneau28 min
Aug 1, 6:28 PM CDTSpecial Weather StatementARXJuneau32 min
Aug 1, 6:45 PM CDTSpecial Weather StatementARXClark30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.